Alert archive / New York / Frost Advisories in 2020

Frost Advisory 1, NWS Buffalo, NY

May 5, 20204 counties in New York

NWS Buffalo, NY issued this frost advisory at May 5, 2020, 10:19 PM EDT for 4 counties in New York. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
May 5, 2020, 10:19 PM EDT (02:19 UTC)
Expired
May 6, 2020, 8:00 AM EDT
In force
10 hr
Issued by
NWS Buffalo, NY

Counties Cayuga County, NY, Ontario County, NY, Oswego County, NY, Wayne County, NY

The radar

The Ft Drum radar (KTYX), 114 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2020-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2020-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2724 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

789 
WWUS71 KBUF 060219
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1019 PM EDT Tue May 5 2020

NYZ004>006-014-061200-
/O.NEW.KBUF.FR.Y.0001.200506T0219Z-200506T1200Z/
Wayne-Northern Cayuga-Oswego-Ontario-
Including the cities of Newark, Fair Haven, Oswego, 
and Canandaigua
1019 PM EDT Tue May 5 2020

...FROST ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...Wayne, Northern Cayuga, Oswego, and Ontario counties.

* WHEN...Until 8 AM EDT Wednesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
2 follow-up statements
181 
WWUS71 KBUF 060817
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
417 AM EDT Wed May 6 2020

NYZ001>003-010>013-019-085-061630-
/O.NEW.KBUF.FR.Y.0002.200507T0500Z-200507T1200Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, Batavia, Warsaw, Geneseo, Jamestown, Orchard Park, 
and Springville
417 AM EDT Wed May 6 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT THURSDAY...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...Niagara, Orleans, Monroe, Erie, Genesee, Wyoming, 
  Livingston, and Chautauqua counties.

* WHEN...From 1 AM to 8 AM EDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NYZ004>006-014-061200-
/O.CON.KBUF.FR.Y.0001.000000T0000Z-200506T1200Z/
Wayne-Northern Cayuga-Oswego-Ontario-
Including the cities of Newark, Fair Haven, Oswego, 
and Canandaigua
417 AM EDT Wed May 6 2020

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...Wayne, Northern Cayuga, Oswego, and Ontario counties.

* WHEN...Until 8 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TMA
073 
WWUS71 KBUF 061202
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
802 AM EDT Wed May 6 2020

NYZ004>006-014-062015-
/O.EXP.KBUF.FR.Y.0001.000000T0000Z-200506T1200Z/
/O.EXA.KBUF.FR.Y.0002.200507T0500Z-200507T1200Z/
Wayne-Northern Cayuga-Oswego-Ontario-
Including the cities of Newark, Fair Haven, Oswego, 
and Canandaigua
802 AM EDT Wed May 6 2020

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM EDT THURSDAY...

* WHAT...Temperatures in the lower to mid 30s will result in 
  frost formation.

* WHERE...Wayne, Northern Cayuga, Oswego, and Ontario counties.

* WHEN...From 1 AM to 8 AM EDT Thursday.

* IMPACTS...Frost could damage or kill sensitive outdoor 
  vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

NYZ001>003-010>013-019-085-062015-
/O.CON.KBUF.FR.Y.0002.200507T0500Z-200507T1200Z/
Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston-
Chautauqua-Southern Erie-
Including the cities of Niagara Falls, Medina, Rochester, 
Buffalo, Batavia, Warsaw, Geneseo, Jamestown, Orchard Park, 
and Springville
802 AM EDT Wed May 6 2020

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 8 AM EDT
THURSDAY...

* WHAT...Temperatures in the low to mid 30s will result in frost 
  formation.

* WHERE...Niagara, Orleans, Monroe, Erie, Genesee, Wyoming, 
  Livingston, and Chautauqua counties.

* WHEN...From 1 AM to 8 AM EDT Thursday.

* IMPACTS...Frost could damage or kill sensitive outdoor 
  vegetation if left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Hitchcock

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at May 5, 7:45 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 5, 7:45 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
745 PM EDT Tue May 5 2020

.SYNOPSIS...
High pressure will maintain dry weather and below normal
temperatures across the region through tonight. A weak area of
low pressure will pass to the south of the area Wednesday,
possibly bringing some light rain and wet snow to areas near the
Pennsylvania state line. Otherwise the rest of the area will
stay dry. A cold front will cross the region late Thursday,
ushering in cold and unsettled weather Friday through the
weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Satellite imagery shows rather thick mid/high clouds across
Western NY this evening, driven by warm advection out ahead of
a mid level trough moving into the western Great Lakes. The mid
level trough will slowly cross the upper Ohio Valley tonight
before reaching the east coast by Wednesday evening. An
associated weak surface low will reach southwest PA by Wednesday
morning, then give way to secondary cyclogenesis east of the
Delmarva through the day Wednesday. The bulk of the better
forcing and deeper moisture with this feature will move across
Pennsylvania. The northern edge of weak deformation and
frontogenesis will likely clip areas near the state line, with a
chance of a little light rain and wet snow across southern
Portions of the Southern Tier very late tonight and Wednesday.
GFS is a bit further north than most other mesoscale guidance,
and while its QPF is likely overdone upstream radar imagery
provides at least some support to the GFS.

A few isolated showers may also develop Wednesday afternoon
just north of the main precip shield near the Bristol Hills.
Otherwise the rest of the area will stay dry tonight through
Wednesday, with a wealth of mid/high clouds crossing the region.

The thickening cloud cover and some airmass moderation will limit
the potential for frost/freeze conditions tonight. Expect lows in
the mid 30s in most areas, with little or no frost given the clouds.
The North Country will likely drop into the upper 20s with thinner
cloud cover, but the frost/freeze program is not yet active in
Jefferson and Lewis counties. Highs Wednesday will reach the lower
50s for most of the area, and mid 50s for the North Country.
Temperatures near the PA state line will remain in the mid 40s
beneath thicker cloud cover.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Wednesday night the mid level trough will move off the eastern
seaboard. The secondary coastal low will move northeast to the Gulf
of Maine and deepen with time. Any lingering showers in the evening
across the western Southern Tier and western Finger Lakes will end
as deeper moisture and forcing move well east of the area. The
abundant mid/high clouds will clear from west to east overnight as a
weak ridge surface and aloft builds into the eastern Great Lakes.
Lows will be in the mid to upper 30s on the lake plains, with lower
30s in the cooler Southern Tier valleys and North Country.

Thursday will start dry with a weak ridge surface and aloft in place
across the eastern Great Lakes. A strong shortwave and associated
cold front will reach the eastern Great Lakes by late afternoon,
marking the leading edge of even colder air arriving for late week
and the weekend. Moisture will be fairly limited with this feature,
but this should be overcome by strong DPVA ahead of the shortwave
and strong low level convergence along the cold front and also local
differential heating boundaries, supporting a period of rain showers
late Thursday and Thursday evening. Temperatures will briefly warm
into the mid 50s ahead of the front.

Most of the showers will end from west to east Thursday evening
following the cold front. Cold advection will drop temperatures into
the low to mid 30s on the lake plains by late Thursday night, and
around 30 across higher terrain.

Friday and Saturday a very deep vortex will drop through the
longwave trough, reaching the eastern Great Lakes by Saturday
morning. Cold air will pour into the Great Lakes, with 850MB temps
plummeting to around -10C on the ECMWF by late Friday night. A wave
of low pressure will move from the Ohio Valley to New England Friday
and Friday night, deepening along the leading edge of the mid level
trough. The ECMWF remains the farthest north and west with this
feature, and would clip the region with a period of rain and wet
snow Friday which would change to all snow Friday night. The GFS/GEM
are flatter and weaker with this wave, taking the bulk of the
precipitation south of our area.

Even if this system misses us, strong forcing from the upper level
low will produce scattered to numerous rain/snow showers Friday
afternoon and night. In addition, the airmass grows more than cold
enough to support a lake response, with rare early May lake effect
snow developing in northwest flow later Friday night through
Saturday morning. Most of the lake effect snow will target the
western Southern Tier off Lake Erie, and areas southeast of Lake
Ontario. There will also be Lake Huron and Georgian Bay banding in
play as well. The northwest flow lake effect snow will be short
lived, with the strong May sun angle forcing deep mixing of the
boundary layer which will disrupt the delicate mesoscale
circulations that organize lake effect snow. Expect an abundance of
wet snow, rain, and graupel showers by Saturday afternoon, focusing
mainly on inland areas away from the lakes.

High temperatures will be nearly 20 degrees below normal by
Saturday, with highs in the lower 40s at lower elevations and mid to
upper 30s higher terrain at best. If thick clouds dominate all day
it will be even colder. Lows will likely drop below freezing Friday
night away from the immediate lakeshores even with clouds and wind.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Well below normal temperatures will continue through the middle of
next week as a well developed +PNA pattern remains in place across
North America. The core of the coldest air will begin to exit by
Sunday, but several more batches of fresh cold air are likely to
move into the Great Lakes and New England through the middle of next
week as the mean longwave trough continues to cycle and reload.

The strong vortex and pool of coldest air aloft will move east
across New England and into the Canadian Maritimes Saturday night
and Sunday. Cold, moist, cyclonic northwest flow will still support
scattered to numerous rain/snow/graupel showers into Saturday
evening. These will then diminish overnight as the better moisture
and upper level support move away. Temperatures will likely drop
below freezing everywhere except the immediate lakeshores, even if
it remains cloudy and breezy.

Another shortwave and associated surface low will move through the
mean longwave trough Sunday and Monday, with most recent medium
range model runs tracking this system over or just south of the
eastern Great Lakes. The airmass by this time will not be quite as
cold, but may still be cold enough to allow some wet snow to mix in
with the rain. This system will exit off the east coast by Tuesday,
with lowering chances of precipitation. Temperatures will begin to
recover a little, but will still run well below normal.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
A mid level trough and weak surface low will move from the Ohio
Valley tonight across PA Wednesday. A wealth of VFR level mid/high
clouds will stream across our region through Wednesday, to the
north of this system. Most of the precipitation will remain
south of the area, although some light rain and wet snow may
clip areas near the PA state line very late tonight and
Wednesday with local MVFR conditions possible. Otherwise VFR
will prevail through Wednesday for the rest of the area.

Outlook...

Wednesday night...VFR.
Thursday...Mainly VFR with a chance of afternoon showers.
Friday and Saturday...Areas of MVFR/IFR with scattered to numerous
rain and snow showers.
Sunday...VFR/MVFR with a chance of rain/snow showers.

&&

.MARINE...
A weak pressure gradient will remain in place across the eastern
Great Lakes through Wednesday, with relatively light winds. A
cold front will then cross the area late Thursday. Southwest
winds will increase ahead of the front, then become WNW
following the front by Thursday evening. This may bring a round
of Small Craft Advisory conditions, especially on Lake Ontario.
Another period of stronger winds will develop over the weekend
as cold air pours into the Great Lakes, and low pressure deepens
off the New England coast.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Apffel/Hitchcock
SHORT TERM...Hitchcock
LONG TERM...Hitchcock
AVIATION...Apffel/Hitchcock
MARINE...Apffel/Hitchcock
Hazardous weather outlook, May 5, 8:24 AM EDT, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
824 AM EDT Tue May 5 2020

NYZ001>006-010>014-019-085-061230-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Southern Erie-
824 AM EDT Tue May 5 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Below freezing temperatures are possible again for several nights
late this week through early next week, posing a risk to tender
spring vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-020-021-061230-
Jefferson-Lewis-Cattaraugus-Allegany-
824 AM EDT Tue May 5 2020

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-061230-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
824 AM EDT Tue May 5 2020

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Hitchcock

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 4:17 AM EDTFrost AdvisoryBUFCayuga, Chautauqua, Erie, Genesee, Livingston, Monroe and 6 more28 hr

Nearby

Frost Advisories in New York, 2020Every frost advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.